Texas, 2014

Winter Weather in Texas, February 2, 2014

February 2, 2014 · NWS AMA · 1 event in 1 county or zone

A fast moving shortwave trough of low pressure brought enough lift to the southeastern Texas Panhandle during the overnight hours of the 2nd to produce light snow. As the lift provided from the upper low moved across the southern Texas Panhandle light snow was produced, but only a dusting was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A fast moving shortwave trough of low pressure brought enough lift to the southeastern Texas Panhandle during the overnight hours of the 2nd to produce light snow. As the lift provided from the upper low moved across the southern Texas Panhandle light snow was produced, but only a dusting was reported. As the lift reached the southeastern Texas Panhandle, the Collingsworth County Sheriff’s office reported one to two inches of snow in Wellington (Collingsworth County). No vehicle accidents were reported in relation to this winter weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 1, 11:56 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 1, 11:56 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1156 PM CST SAT FEB 1 2014

.UPDATE...
THE WINTER WEATHER ADVISORY REMAINS IN EFFECT.

RECENT REPORTS INDICATE AT LEAST A LIGHT DUSTING OF SNOW HAS OCCURRED
ALONG THE INTERSTATE 40 CORRIDOR WEST OF AMARILLO.

OTHERWISE...FORCING/ASCENT APPEARS TO CONTINUE TO WANE ALONG THE
PERSISTENT BAND OF RADAR ECHOES ORIENTED FROM EAST-CENTRAL NEW MEXICO
TOWARD THE CENTRAL PANHANDLE. OCCASIONAL SNOW/SNOW SHOWERS WILL
CONTINUE IN THE ADVISORY AREA. HOWEVER...MUCH MORE EVIDENT/DEEPER
FORCING CONTINUES TO EVOLVE OVER SOUTHEASTERN NEW MEXICO AND THE
SOUTH PLAINS WHERE STRONGER ASCENT IS EMERGING IN ADVANCE OF THE
APPROACHING SHORTWAVE TROUGH. RADAR TRENDS SUGGEST THE NORTHERN
PERIPHERY OF THIS FORCING/DEVELOPING PRECIPITATION SHIELD IS
ADVANCING NORTHWARD TOWARD THE SOUTHERN TEXAS PANHANDLE. THIS
WARRANTS CONTINUATION OF THE CURRENT ADVISORY. IN ADDITION...IT MAY
EVENTUALLY WARRANT AREAL EXTENSION OF HEADLINES TOWARD THE
SOUTHEASTERN PANHANDLE...BUT CURRENT TEMP/DEWPOINT SPREADS THERE ARE
AOA 10 DEGREES...AND THIS WILL PRECLUDE AN IMMEDIATE SNOWFALL THREAT.
HOWEVER...PROGS CONTINUE TO SHOW THAT AREA ON THE PERIPHERY OF MUCH
MORE NOTABLE WINTER WEATHER IMPACTS THROUGH SUNDAY MORNING AS A
WINTER STORM TAKES AIM ON WESTERN NORTH TEXAS AND SOUTHWESTERN
OKLAHOMA.

&&

.AVIATION...
MVFR TO LOCALLY IFR CONDITIONS ARE OCCURRING AT THIS TIME. THE
POTENTIAL FOR OCCASIONAL LIGHT SNOW WILL PERSIST AT KAMA AND KDHT
THROUGH MUCH OF THE OVERNIGHT HOURS. PRECIPITATION CHANCES WILL
DIMINISH BY 12Z...WHEN A GRADUAL IMPROVEMENT IN CEILINGS WILL BEGIN.
LOW CLOUDS WILL BEGIN TO SCATTER DURING BY 18Z AT KGUY AND KDHT...BUT
NEAR MVFR CONDITIONS MAY PERSIST THROUGHOUT MUCH OF SUNDAY AT KAMA.
LOW CONFIDENCE REMAINS IN TIMING CATEGORICAL CHANGES IN CEILINGS FOR
THIS PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1009 PM CST SAT FEB 1 2014/

UPDATE...
WILL CONTINUE TO MAINTAIN THE CURRENT WINTER WEATHER ADVISORY.

REPORTS INDICATE SNOWFALL ALONG THE INTERSTATE 40 CORRIDOR BETWEEN
AMARILLO AND THE NEW MEXICO STATE LINE.

A BRIEF WINDOW OF OPPORTUNITY REMAINS TONIGHT FOR LIGHT SNOW
ACCUMULATIONS OVER PARTS OF THE WESTERN AND CENTRAL TEXAS PANHANDLE.
HOWEVER...IT NOW APPEARS THAT THE BRUNT OF FORCING FOR ASCENT
ASSOCIATED WITH THE APPROACHING UPPER AIR SYSTEM IS NOW EMERGING OVER
SOUTHEASTERN NEW MEXICO AND THE SOUTH PLAINS. THESE MOST RECENT
SATELLITE/RADAR TRENDS MAY VALIDATE THE 00Z WRF-NAM WHICH RAPIDLY
DIMINISHES SHALLOW/WEAK FORCING OVER THE PANHANDLE IN FAVOR OF DEEPER
ASCENT TO OUR SOUTH.

THE QUESTION REMAINS WHETHER SNOWFALL OVER THE PANHANDLES WILL BE
SUFFICIENT TO SUPPORT LIGHT ACCUMULATIONS BEFORE THE EMPHASIS OF THIS
SYSTEM SHIFTS SOUTH AND EAST WHERE MUCH MORE SIGNIFICANT WINTER
WEATHER IMPACTS ARE EXPECTED THROUGH SUNDAY.

AVIATION...
AVIATION WEATHER WILL DETERIORATE DURING THE NEXT 3-6 HOURS...WITH
REDUCTIONS DUE TO THE ONSET OF ACCUMULATING SNOWFALL POSSIBLE.
CURRENT VFR-MVFR CONDITIONS ARE LIKELY TO BECOME IFR DURING THE
02-05Z TIMEFRAME...ESPECIALLY AT KAMA AND KDHT. SNOWFALL WILL LIKELY
BEGIN TO DECREASE AROUND THE 10-12Z TIMEFRAME WITH IMPROVING CEILINGS
DURING THE 14-16Z TIMEFRAME. WHILE CONFIDENCE FOR DETERIORATING
CONDITIONS IS HIGH...TIMING CATEGORICAL CHANGES WILL BE DIFFICULT.

PREV DISCUSSION... /ISSUED 346 PM CST SAT FEB 1 2014/

DISCUSSION...TONIGHT THROUGH NEXT SATURDAY

FORECAST FOCUS CENTERS ON THE MULTIPLE, YET BY NO MEANS CERTAIN,
CHANCES FOR SNOW THROUGH THE NEXT 7 DAYS. RATHER THAN BOTHER
DISCUSSING TEMPERATURES IN DETAIL...HOW'S THIS: COLD...THEN
COLDER...THEN STILL PRETTY COLD.

TONIGHT...
A BAND OF LIGHT SNOW AFFECTING MAINLY THE SW TX PANHANDLE IS
LOOKING MORE LIKELY. HAVE ISSUED A WINTER WEATHER ADVISORY FOR THE
SW TX PANHANDLE WHERE IT APPEARS 1 OR MORE INCHES OF SNOW WILL
LIKELY FALL AS A NARROW CORRIDOR OF FRONTOGENESIS IN THE H7-H6 LAYER
BRIEFLY SETS UP. COLOCATED LIFT AND MOISTURE IN THE DENDRITIC GROWTH
ZONE AND LOW LEVEL THERMAL PROFILES FAVOR GOOD DENDRITES AND HIGH
SNOW RATIOS OF AROUND 20:1. THE ONE CAVEAT WILL BE THE WINDS AS
MECHANICAL FRAGMENTATION OF SNOWFLAKES BY WINDS OF 10 TO 20 MPH
COULD FRACTURE SOME DENDRITES AND LEAD TO SLIGHTLY LOWER RATIOS.
EVEN SO...EXPECTED DURATION AND INTENSITY OF SNOW IN THE PREDOMINANT
BAND SUPPORT 1-2 INCH TOTALS. IT MUST BE NOTED THAT A FEW ISOLATED
LOCATIONS COULD SEE MORE THAN 2 INCHES TONIGHT AS EVEN BRIEF
MESOSCALE BANDING CAN PRODUCE IMPRESSIVE SNOWFALL RATES.

THE MAIN UNCERTAINTY TONIGHT LIES WITH THE EXACT LOCATION OF THIS
BAND. AS OF THIS WRITING...THE SRN EDGE OF THE BAND IS EXPECTED TO
RUN ALONG HIGHWAY 60 FROM HEREFORD TO AMARILLO AND POSSIBLY AS FAR
EAST AS PAMPA. THE NRN EDGE OF THE BAND LOOKS TO RUN FROM DALHART TO
SPEARMAN. ANY SHIFT IN THE LOCATION OF THIS BAND WILL HAVE OBVIOUS
IMPACTS ON SNOW TOTALS. PLEASE SEE THE WINTER WEATHER ADVISORY AND
GRAPHICS POSTED OUR HOMEPAGE, FACEBOOK, AND TWITTER FOR MORE
INFORMATION.

SUNDAY...
OUTSIDE OF THE FAR SE TX PANHANDLE...WHERE A BIT OF ADDITIONAL LIGHT
SNOW COULD FALL IN THE MORNING...SUNDAY WILL BE A DRY AND COLD DAY.
HAVE LOWERED HIGHS BELOW GUIDANCE IN AREAS OF EXPECTED SNOWPACK.

MONDAY...
MONDAY SHOULD STAY DRY WITH SLIGHTLY WARMER TEMPS THAN SUNDAY.

MONDAY NIGHT AND TUESDAY...
THIS IS STILL LOOKING LIKE A PRETTY GOOD WINDOW FOR WIDESPREAD
SNOWFALL FOR A MAJORITY OF THE PANHANDLES AS MED RANGE MODELS ARE
TRENDING A BIT DEEPER WITH THE UPR LEVEL SYSTEM. HAVE INCREASED
PRECIP CHCS ESPECIALLY IN THE NE PANHANDLES BUT FELL SHORT OF LIKELY
POPS AS LOW LVL AND SFC FEATURES STILL HAVE MUCH TO BE IRONED OUT.

WEDNESDAY...
WILL BE COLD...REAL COLD. FAVORED THE COOLER MEX NUMBERS FOR
HIGHS...ESPECIALLY GIVEN POSSIBILITY FOR SNOWPACK. WEDNESDAY WILL
START DRY...BUT MAY END WITH SOME SNOW SHOWERS MOVING IN FROM NEW
MEXICO.

THURSDAY AND FRIDAY...
SNOW CHANCES WILL CONTINUE WITH ANOTHER UPPER LEVEL SYSTEM...BUT
UNCERTAINTY IS VERY HIGH WITH THESE CHANCES. LEFT GOING SLIGHT
CHANCE POPS FOR NOW.

SIMPSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR THE FOLLOWING
     ZONES: CARSON...DEAF SMITH...HARTLEY...HUTCHINSON...MOORE...
     OLDHAM...POTTER...RANDALL.

OK...NONE.

&&

10
Hazardous weather outlook, Feb 1, 12:32 PM CST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1232 PM CST SAT FEB 1 2014

OKZ001>003-TXZ001>020-021300-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1232 PM CST SAT FEB 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR LIGHT SNOW OVER THE PANHANDLES TONIGHT.
ACCUMULATIONS OF UP TO 2 INCHES OF SNOW ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LIGHT SNOW WILL BE POSSIBLE SUNDAY MORNING ACROSS MAINLY THE
SOUTHEASTERN TEXAS PANHANDLE. ANY ADDITIONAL ACCUMULATIONS ON SUNDAY
SHOULD REMAIN BELOW AN INCH.

SNOW WILL BE POSSIBLE AGAIN MONDAY NIGHT AND TUESDAY ACROSS THE
PANHANDLES. IT REMAINS TOO EARLY TO PIN DOWN AMOUNTS...BUT
ACCUMULATING SNOWS MAY BE POSSIBLE WITH THIS SYSTEM.

SNOW WILL AGAIN BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
WEDNESDAY NIGHT THROUGH FRIDAY. IT IS TOO EARLY TO DETERMINE IF THERE
WILL BE ANY ACCUMULATIONS WITH THIS ROUND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SIMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Collingsworth

When
February 2, 1:00 AM CST to 5:00 AM CST
Where
Collingsworth forecast zone
Reported by
Law Enforcement
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

One half inch of snow in Wellington.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501723.